The clinical findings associated with IV methylphenidate/pentazocine abuse in emergency department visits are reported from the University of Missouri-Kansas City, MO. Twenty nine patients seen between 1987 and 1992 were treated 34 times. The mean age was 32 +/- 9 years. Central nervous system complications in 7 were anxiety/agitation (5%), seizures (9%), or loss of consciousness (6%). The typical symptom complex of chest pain, anxiety, muscle spasm, dizziness, and nausea was present in 58%. Treatment was mainly supportive and included oxygen and fluids. [1]

COMMENT. IV abuse of methylphenidate is unlikely in children with ADDH but the increased use of stimulant medication in teenagers (see Ped Neur Briefs October 1994) provides a possible source of concern. The combination of crushed Talwin® (pentazocine) tablets and Ritalin® (methylphenidate) is called “Ts and Blues” in Kansas City, MO, and has resulted in acute myelopathy in one reported case. The CNS complications are reviewed by Caplan LR et al. [2]